Try it
Dentistry · Medical emergencies: syncope
Sample itemDuring a dental injection, an anxious patient becomes pale, sweaty, nauseated, and briefly loses consciousness. What is the first positioning step for likely vasovagal syncope?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
B. Lay the patient supine with legs elevated
Vasovagal syncope causes transient cerebral hypoperfusion. Supine positioning with leg elevation promotes venous return while airway, breathing, circulation, and recovery are monitored.
Option by option
A. Sit the patient upright immediately
Upright posture may worsen cerebral hypoperfusion.
B. Lay the patient supine with legs elevated (correct)
Correct. This positioning improves cerebral perfusion in a fainting patient.
C. Place the patient prone
Prone positioning does not facilitate assessment or venous return.
D. Send the patient to walk outside
Walking is unsafe immediately after a loss of consciousness.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Dentistry questions
- Tooth development: Hertwig's root sheathDuring tooth development, which structure induces odontoblast differentiation in the roo…
- Tooth eruption: first permanent toothA 6-year-old child has a new tooth behind the last deciduous molar, with no deciduous to…
- Tooth development: neonatal lineGround sections of deciduous teeth show an accentuated incremental line in enamel and de…
- Tooth development: cell rests of MalassezEpithelial cell rests of Malassez persist in the periodontal ligament. Which cyst most o…